Alert archive / Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 65, NWS Blacksburg, VA

June 21, 20154 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2015, 6:39 PM EDT for 4 counties in Virginia. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2015, 6:39 PM EDT (22:39 UTC)
Expired
Jun 21, 2015, 7:45 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Campbell County, VA, Charlotte County, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:45 PM EDTTSTM WND DMGHurt, VAMULTIPLE TREES DOWN FROM THE HURT AREA WEST TO NEAR SMITH MOUNTAIN LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:23 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WUUS51 KRNK 212239
SVRRNK
VAC031-037-083-143-212345-
/O.NEW.KRNK.SV.W.0065.150621T2239Z-150621T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 745 PM EDT

* AT 639 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR EVINGTON TO GRETNA...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTH BOSTON...
  ALTAVISTA...
  HALIFAX...
  HURT...
  AND CHATHAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3670 7865 3666 7861 3669 7865
      3668 7869 3682 7953 3709 7943 3723 7934
      3719 7864 3717 7864 3714 7859 3715 7855
      3713 7851 3709 7848 3708 7844
TIME...MOT...LOC 2239Z 279DEG 41KT 3719 7935 3697 7939 

HAIL...<.75IN
WIND...60MPH
 
$$

KK
3 follow-up statements
056 
WWUS51 KRNK 212304
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT SUN JUN 21 2015

VAC031-037-083-143-212345-
/O.CON.KRNK.SV.W.0065.000000T0000Z-150621T2345Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
704 PM EDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT 
FOR CHARLOTTE...NORTHEASTERN PITTSYLVANIA...SOUTHERN CAMPBELL AND 
CENTRAL HALIFAX COUNTIES...

AT 703 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LONG ISLAND TO NEAR LEDA...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
ALTAVISTA...
HALIFAX...
HURT...
AND CHATHAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3670 7865 3666 7861 3669 7865
      3668 7869 3682 7953 3709 7943 3717 7938
      3709 7857 3708 7848 3709 7848 3708 7844
TIME...MOT...LOC 2303Z 296DEG 37KT 3708 7908 3686 7912 

HAIL...<.75IN
WIND...60MPH
 
$$

KK
072 
WWUS51 KRNK 212315
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT SUN JUN 21 2015

VAC031-037-083-143-212345-
/O.CON.KRNK.SV.W.0065.000000T0000Z-150621T2345Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
715 PM EDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT 
FOR CHARLOTTE...NORTHEASTERN PITTSYLVANIA...SOUTHEASTERN CAMPBELL 
AND CENTRAL HALIFAX COUNTIES...

AT 715 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BROOKNEAL TO NEAR HALIFAX...MOVING EAST AT 45
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
CHATHAM...
GRETNA...
AND BROOKNEAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3670 7865 3666 7861 3669 7865
      3668 7869 3681 7946 3705 7929 3707 7925
      3706 7856 3705 7845
TIME...MOT...LOC 2315Z 289DEG 39KT 3702 7898 3680 7902 

HAIL...<.75IN
WIND...60MPH
 
$$

KK
378 
WWUS51 KRNK 212337
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT SUN JUN 21 2015

VAC031-037-083-143-212346-
/O.EXP.KRNK.SV.W.0065.000000T0000Z-150621T2345Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
737 PM EDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR CHARLOTTE...NORTHEASTERN 
PITTSYLVANIA...SOUTHEASTERN CAMPBELL AND CENTRAL HALIFAX COUNTIES 
WILL EXPIRE AT 745 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3689 7849 3670 7865 3666 7861 3669 7865
      3668 7869 3681 7946 3705 7929 3707 7925
      3706 7856 3705 7845
TIME...MOT...LOC 2334Z 279DEG 41KT 3702 7898 3680 7902 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:38 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 21, 6:38 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT SUN JUN 21 2015

.SYNOPSIS...
LOW PRESSURE OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE EAST
TONIGHT AND MONDAY AND PUSH A COLD FRONT INTO THE REGION ON
TUESDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE END OF
THE WEEK WITH A DAILY THREAT OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 630 PM EDT SUNDAY...

STORMS WORKING TO THE PIEDMONT HOLDING TOGETHER AND INCREASING IN
STRENGTH PER BETTER CAPES. SPC COORDINATION TO EXPAND WATCH EAST
TIL 8 PM. NO OTHER CHANGES TO THE FORECAST.

PREVIOUS DISCUSSION...

IN COORDINATION WITH THE STORM PREDICTION CENTER...HAVE EXPANDED
THE WATCH TO INCLUDE FLOYD COUNTY SOUTHWEST TO GRAYSON COUNTY
VA...TIL 8 PM.

LATEST LOCAL WRF/HRRR SHOWING THIS LINE HOLDING TOGETHER TOWARD
THE NC BORDER...WITH SOME POTENTIAL FOR DEVELOPMENT EAST OF THE
BLUE RIDGE. MESOANALYSIS SUGGESTS BETTER SVR PARAMETERS OVER FAR
SW VA INTO SE KY. WILL HAVE TO WATCH FURTHER EAST FOR SVR AS WELL
AS SBCAPES ARE 2500-3000 J/KG...BUT WESTERLY FLOW MAY ACT TO HOLD
VERTICAL DEVELOPMENT.

NO OTHER CHANGES TO THE FORECAST BEYOND 8 PM.

PREVIOUS DISCUSSION ISSUED AT 4 PM...

SHOWERS AND STORMS HAVE STARTED FORMING JUST WEST OF THE FORECAST
AREA IN PARTS OF WV/KY OVER THE PAST HOUR. THIS DEVELOPMENT IS
EXPECTED TO CONTINUE EXPANDING AS WE HEAD THROUGH THE REMAINDER OF
THE AFTERNOON...WITH PROPAGATION INTO WESTERN AND NORTHERN PARTS OF
THE AREA...ALONG WITH ADDITIONAL DEVELOPMENT. BY THIS EVENING...THE
ACTIVITY IS STILL EXPECTED TO BE ONGOING...WITH ISOLATED COVERAGE IN
OUR REGION AS FAR EAST AS THE PIEDMONT...WITH THE BULK OF THE
ACTIVITY STILL ACROSS WESTERN AND NORTHERN PARTS OF THE AREA. THE
LATEST DISCUSSION FROM THE STORM PREDICTION CENTER SUGGESTS THIS
WESTERN AND NORTHERN PART OF THE AREA WILL BE MOST PRONE TO STORMS
HAVING THE POTENTIAL FOR STORMS HAVING STRONG TO POTENTIALLY
DAMAGING WIND GUSTS.

BY MIDNIGHT...MOST OF THE SHOWER AND STORM ACTIVITY IS EXPECTED TO
HAVE ENDED...OR AT LEAST SIGNIFICANTLY DISSIPATED. THERE IS SOME
INDICATION THAT A DISTURBANCE IN THE WESTERLY FLOW MAY CAUSE A
RESURGENCE IN THE ACTIVITY IN THE WEST...AND OUR FORECAST WILL
REFLECT THAT POTENTIAL. LATE TONIGHT INTO EARLY MONDAY
MORNING...LOOK FOR SOME FOG DEVELOPMENT...ESPECIALLY IN THE MOUNTAIN
AND RIVER VALLEYS...ESPECIALLY REGIONS THAT RECEIVE PRECIPITATION
FROM THE ACTIVITY THIS EVENING. LOW TEMPERATURES WILL CONTINUE TO BE
ABOUT TEN DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR WITH MID TO
UPPER 60S ACROSS THE MOUNTAINS AND UPPER 60S TO LOWER 70S ACROSS THE
PIEDMONT.

ON MONDAY...LOW LEVEL FLOW WILL SWITCH TO THE SOUTHWEST AS AN UPPER
RIDGE STARTS BUILDING TO OUR WEST. THIS WILL HAVE THE IMPACT OF
STARTING TO YIELD EVEN HIGHER TEMPERATURES THANKS TO THE START OF
WARM AIR ADVECTION. AFTERNOON HEATING WILL PEAK WITH THE CROSSING OF
AN 850 MB WARM FRONT...WHICH IN TURN WILL HELP ACT AS A FOCUSING
MECHANISM FOR MORE ORGANIZED CONVECTION. HIGH TEMPERATURES WILL BE A
DEGREE OR TWO HIGHER THAN THOSE REALIZED TODAY WITH MID TO UPPER 80S
ACROSS THE MOUNTAINS AND LOW TO NEARLY MID 90S ACROSS THE PIEDMONT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM EDT SUNDAY...

ON TUESDAY COLD FRONT WITH GOOD SURFACE CONVERGENCE ENTERS THE
FORECAST AREA FROM THE NORTHWEST. MODELS SHOWED STRONG Q-V FORCING
ALONG WITH MOISTURE POOLING AHEAD OF THE FRONT. IN ADDITION...VERY
WARM AIR MASS WILL RESULT IN A LARGE AMOUNT OF INSTABILITY BY
TUESDAY AFTERNOON AND EVENING. WILL HAVE ONLY LOW PROBABILITY OF
PRECIPITATION ON MONDAY NIGHT BUT WILL INCREASE PROBABILITY BY LATE
TUESDAY AFTERNOON. CLOUD COVER FROM ANY UPSTREAM THUNDERSTORMS IN
THE MORNING MAY LIMIT HEATING EARLY IN THE DAY AND VERY WARM
TEMPERATURES ARE ADVECTING IN AT MID LEVELS WHICH MAY CAP GROWTH OF
STORMS UNTIL LATE TUESDAY. BUFKIT IS FAVORING HE CAP WHICH WOULD
MEAN LESS STORMS FOR ALL BUT THE FAR NORTHERN FORECAST AREA.

GFS POSITION OF THE FRONT IS FAVORED WHICH PLACES THE BOUNDARY JUST
SOUTH OF THE FORECAST AREA ON WEDNESDAY. THIS WILL BE THE FOCUS FOR
SHOWERS AND THUNDERSTORMS ON WEDNESDAY AFTERNOON. WILL HOLD ON TO
CHANCE SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN COUNTY WARNING
AREA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM EDT SUNDAY...

500 MB ZONAL FLOW UNTIL THURSDAY THEN BROAD TROUGHING DEVELOPS IN
THE EAST WITH THE ECMWF STILL SHOWING AN MORE AMPLIFIED WAVE OVER
THE OHIO VALLEY SATURDAY NIGHT AND SUNDAY. AT THE SURFACE LOW
PRESSURE AND THE ASSOCIATED COLD FRONT WILL TRACK INTO THE OHIO
VALLEY ON SUNDAY. AT THIS POINT THE MOST LIKELY DAYS THAT WILL HAVE
MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS LOOK TO BE
SATURDAY AND SUNDAY. TEMPERATURES WILL REMAIN AT OR ABOVE NORMAL
THROUGH THE PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 145 PM EDT SUNDAY...

VFR CONDITIONS PREVAILED ACROSS THE PIEDMONT AND MOST OF THE
MOUNTAIN REGION OF THE FORECAST AREA. CUMULUS DEVELOPMENT HAS BEEN
CONFINED TO MAINLY THE MOUNTAIN EMPIRE REGION OF SOUTHWEST
VIRGINIA AND PARTS OF SOUTHEAST WEST VIRGINIA. IN THESE
AREA...MOST OF THE COVERAGE WAS SCATTERED...BUT THERE WERE POCKETS
OF BROKEN COVERAGE WITH CIGS EITHER HIGH END MVFR OR LOW END VFR.

AS THE AFTERNOON PROGRESSES...WE ARE EXPECTING SHOWERS AND STORMS
TO DEVELOP UPSTREAM ACROSS PARTS OF OH/WV...AND THEN PROGRESS
SOUTHEAST INTO THE FORECAST AREA. AREAS ALONG AND NEAR A KBLF-KLWB
LINE WILL HAVE THE GREATEST POTENTIAL TO BE IMPACTED BY ANY
ACTIVITY. BRIEF MVFR CIGS/VSBYS WILL ACCOMPANY THE HEAVIER SHOWERS
AND STORMS.

ANY CONVECTIVE ACTIVITY IS EXPECTED TO WANE BY THE LATE EVENING.
WIND WILL TREND LIGHTER AS A RIDGE AXIS OF SURFACE HIGH PRESSURE
BUILDS INTO THE REGION. ANTICIPATE THE DEVELOPMENT OF MVFR/IFR
CIGS/VSBYS IN PRIMARILY THE RIVER AND MOUNTAIN
VALLEYS...ESPECIALLY IF A PARTICULAR AREA WAS IMPACTED BY
PRECIPITATION THE PAST DAY OR SO...AND IN PARTICULAR ANY AREAS
THAT RECEIVE PRECIPITATION THIS EVENING. ANY SUB-VFR CONDITIONS
SHOULD IMPROVE TO VFR BY MID-MORNING MONDAY.

EXTENDED AVIATION DISCUSSION...

BUILDING HEIGHTS WILL INCREASE THE CAP STRENGTH OVERHEAD ON MONDAY
AND EARLY TUESDAY AND HELP LIMIT ADDITIONAL CONVECTION.
HOWEVER...A LINGERING BOUNDARY OVER THE AREA MAY PROVIDE THE FOCUS
NEEDED FOR SOME ADDITIONAL SHOWERS AND STORMS.

COVERAGE WILL INCREASE AGAIN LATE TUESDAY AFTERNOON AND THE
OVERNIGHT AS A COLD FRONT MOVES THROUGH THE AREA. THIS FEATURE
WILL STALL ACROSS THE AREA AND ACT AS A STRONGER FOCUS FOR
ADDITIONAL SHOWERS AND STORMS THROUGH FRIDAY...ESPECIALLY AS
UPSTREAM CONVECTION RIDES SOUTHEAST ALONG THE BOUNDARY.

DURING THIS PERIOD...THERE WILL BE THE POTENTIAL FOR THE TYPICAL
LATE NIGHT/EARLY MORNING DEVELOPMENT OF MOUNTAIN AND RIVER VALLEY
FOG...ESPECIALLY IN AREAS THAT WOULD HAVE RECEIVED PRECIPITATION
THE PREVIOUS DAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...DS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
Hazardous weather outlook, Jun 21, 5:48 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT SUN JUN 21 2015

VAZ007-009>020-022>024-034-WVZ042>044-507-508-222200-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
548 PM EDT SUN JUN 21 2015

...SEVERE THUNDERSTORM WATCH 323 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES
DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT
SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE
GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING
THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE
MAIN THREAT WITH THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001>003-018>020-VAZ032-033-035-222200-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-PATRICK-FRANKLIN-
AMHERST-
548 PM EDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS MAY MOVE INTO THE AREA THE
REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING HOURS. A
FEW OF THESE THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES
DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT
SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE
GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING
THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE
MAIN THREAT WITH THESE THUNDERSTORMS WILL BE STRONG TO POTENTIALLY
DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-222200-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
548 PM EDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES
DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT
SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE
GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING
THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE
MAIN THREAT WITH THESE THUNDERSTORMS WILL BE STRONG TO POTENTIALLY
DAMAGING WIND GUSTS.

HEAT INDICES MAY APPROACH 100 DEGREES TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 21, 5:46 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 S CHRISTIANSBURG      37.11N 80.40W
06/21/2015  E1.00 INCH       MONTGOMERY         VA   PUBLIC

&&

FISHER
Local storm report, Jun 21, 5:55 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             3 N BOONES MILL         37.16N 79.95W
06/21/2015  E1.00 INCH       ROANOKE            VA   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL NORTH OF BOONES MILL

&&

FISHER
Local storm report, Jun 21, 5:56 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     BOONES MILL             37.12N 79.95W
06/21/2015                   FRANKLIN           VA   911 CALL CENTER

            SEVERAL LARGE TREE LIMBS DOWN ON BOONES MILL RD

&&

FISHER
Local storm report, Jun 21, 5:59 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 N TIPTOP              37.23N 81.43W
06/21/2015  E1.00 INCH       TAZEWELL           VA   PUBLIC

            DIME TO QUARTER SIZE HAIL. WINDS ESTIMATED AROUND 50MPH

&&

FISHER
Local storm report, Jun 21, 6:26 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 NNW WESTERN SMITH MOU 37.09N 79.75W
06/21/2015                   FRANKLIN           VA   PUBLIC

            MULTIPLE TREES DOWN ON BURNT CHIMNEY RD

&&

FISHER
Special weather statement, Jun 21, 6:28 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT SUN JUN 21 2015

NCZ001-002-VAZ009-015-212330-
ASHE-ALLEGHANY-SMYTH-GRAYSON-
628 PM EDT SUN JUN 21 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN
ASHE...ALLEGHANY...GRAYSON AND SOUTH CENTRAL SMYTH COUNTIES...

AT 627 PM EDT...A STRONG THUNDERSTORM WAS OVER WHITETOP...MOVING EAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SPARTA...
INDEPENDENCE...
LANSING...
WHITETOP...
AND MOUTH OF WILSON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3657 8169 3657 8168 3659 8168 3661 8165
      3662 8161 3664 8161 3664 8162 3668 8164
      3676 8125 3676 8119 3677 8109 3679 8108
      3681 8104 3675 8099 3643 8110 3642 8115
      3643 8117 3639 8120 3653 8171
TIME...MOT...LOC 2227Z 284DEG 21KT 3661 8162

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:17 PM EDTSpecial Weather StatementRNKCharlotte58 min
Jun 21, 3:51 PM EDTSpecial Weather StatementRNKGiles54 min
Jun 21, 4:12 PM EDTSevere Thunderstorm WarningRNKGiles63 min
Jun 21, 4:24 PM EDTSpecial Weather StatementRNKCraig66 min
Jun 21, 4:55 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell65 min
Jun 21, 5:14 PM EDTSevere Thunderstorm WarningRNKCraig, Franklin, Giles, Montgomery, Roanoke, City of Roanoke and 1 more61 min
Jun 21, 5:21 PM EDTSevere Thunderstorm WarningRNKBland, Floyd, Giles, Montgomery, Pulaski, Roanoke and 1 more54 min
Jun 21, 5:27 PM EDTSpecial Weather StatementRNKSmyth63 min
Jun 21, 5:45 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Wythe60 min
Jun 21, 5:56 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania, Roanoke, City of Roanoke64 min
Jun 21, 6:28 PM EDTSpecial Weather StatementRNKGrayson62 min
Jun 21, 6:59 PM EDTSpecial Weather StatementRNKCity of Danville, City of Martinsville61 min
Jun 21, 7:01 PM EDTSpecial Weather StatementRNKPatrick59 min
Jun 21, 7:43 PM EDTSpecial Weather StatementRNKHenry62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.